We are international
Donate

Should I worry about my kidneys if I have multiple myeloma?

| No Comments | No TrackBacks
Beth Faiman, CNP

YES!  The kidneys play an important role in the health of each individual.  Their main function is to clear toxins and waste from our bodies. Approximately 25% of individuals with multiple myeloma (MM) will have temporary or permanent damage at some point during their illness.

What health conditions or medications can affect the kidneys?

Many health conditions (aside from MM) can cause the kidneys to work less efficiently. These are too numerous to list. However, more common conditions include: longstanding diabetes, high blood pressure, other plasma cell disorders such as amyloidosis, and dehydration. Enlarged prostate glands or kidney stones can also cause kidney damage.  Some medications can harm the kidneys.  These include non-steroidal anti-inflammatory agents (such as Motrin and ibuprofen), certain intravenous antibiotics (gentamycin, vancomycin), and water pills (called diuretics). Bone-building drugs called "bisphosphonates" can also damage the kidneys, so your healthcare provider will monitor your kidneys with each dose.  Intravenous contrast dye when given before a CT scan procedure can also harm the kidneys of MM patients. Therefore, this must be given in special situations, and the MM patient must drink lots of fluids.  

kidney.jpg

How does the MM affect ones' kidney?

Basically, there is a network of cells in the kidney called the glomerulus.  This is responsible for filtering "light chain" proteins before these are excreted in the urine. Too many immunoglobulins or urinary light chains can easily overwhelm the kidneys until they are unable to do their job.  The increased proteins in the urine can "clog" the kidneys and lead impaired kidney function.  

Does my healthcare provider monitor my kidneys, and what should I look for?

Your healthcare provider should be checking your serum creatinine levels each month. The normal range varies, but is generally between 0.5-1.4mg/dL of blood. If the creatinine begins to increase, your healthcare provider will review your medication list and see which medicines may have caused the rise in creatinine.  Then, he or she will determine if you have become dehydrated by not drinking adequate amounts of fluid (usually one needs about 64 ounces of fluid per day), or as a result of using water pills (diuretics) to manage your blood pressure or swelling. An elevated creatinine may be a sign that the MM is becoming active, but it may also be a result of a separate health condition.  

Notify your healthcare provider if you have any pain during urination, or change in your urinary habits. Let he or she know if you have developed any pain or blood in the urine. Drink lots of fluids to stay well hydrated. Eat a well-rounded diet with fruits, vegetables and proteins unless you have been placed on dietary restrictions. And, as always, discuss any medications and supplements with your healthcare provider to make sure these do not interact with your cancer treatment.

Best wishes for a safe, healthy and happy 2012!!

Leave a comment

To subscribe to this blog, enter your email address below:


Nurse Leadership Board

All Blogs

IMF Articles